Alert archive / Texas / Flash Flood Warnings in 2007

Flash Flood Warning 353, NWS Austin/San Antonio, TX

July 20, 2007Dimmit County, Maverick County, Zavala County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 20, 2007, 5:52 PM CDT for Dimmit County, Maverick County, Zavala County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2007, 5:52 PM CDT (22:52 UTC)
Expired
Jul 20, 2007, 9:45 PM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Whole counties

Counties Dimmit County, TX, Maverick County, TX, Zavala County, TX

The radar

The Laughlin AFB radar (KDFX), 74 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.9 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2007-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 716 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2007-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
716 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
589 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KEWX 202254
FFWEWX
TXC127-323-507-210245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
552 PM CDT FRI JUL 20 2007

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DIMMIT COUNTY IN SOUTH CENTRAL TEXAS...
  THIS INCLUDES THE CITY OF CARRIZO SPRINGS...
  MAVERICK COUNTY IN SOUTH CENTRAL TEXAS...
  ZAVALA COUNTY IN SOUTH CENTRAL TEXAS...
  THIS INCLUDES THE CITIES OF...LA PRYOR...CRYSTAL CITY...

* UNTIL 945 PM CDT

* AT 548 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETERMINED THAT
  RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE FLASH FLOODING
  FROM SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINS OF TWO TO 
  FOUR INCHES POSSIBLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COMETA

WHEN WATER COVERS THE ROAD...TURN AROUND DONT DROWN. THE LIFE YOU
SAVE MAY BE YOUR OWN.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH FLOODED
AREAS...ESPECIALLY AT NIGHT. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL NEWS MEDIA FOR THE LATEST FLOOD INFORMATION.

LAT...LON 2824 10016 2824 9968 2905 9972 2906 10063

$$
2 follow-up statements
000 
WGUS74 KEWX 210220
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
919 PM CDT FRI JUL 20 2007

TXC127-323-507-210245-
ZAVALA TX-MAVERICK TX-DIMMIT TX-
919 PM CDT FRI JUL 20 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
DIMMIT...MAVERICK AND ZAVALA COUNTIES...

AT 915 PM CDT...THE SHOWERS AND THUNDERSTORMS HAVE DECREASED AND 
ONLY PATCHES OF LIGHT RAIN AND SHOWERS WERE INDICATED.  WITH NO 
ADDITIONAL HEAVY RAINS EXPECTED TO DEVELOP...THE FLASH FLOOD WARNING 
WILL BE ALLOWED TO EXPIRE AT 945 PM.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LA PRYOR...
CRYSTAL CITY AND COMETA

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE THROUGH FLOODED
AREAS...ESPECIALLY AT NIGHT. STAY TUNED TO NOAA WEATHER RADIO OR
LOCAL NEWS MEDIA FOR THE LATEST FLOOD INFORMATION.

LAT...LON 2824 10016 2824 9968 2905 9972 2906 10063

$$
000 
WGUS74 KEWX 210243
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
942 PM CDT FRI JUL 20 2007

TXC127-323-507-210252-
ZAVALA TX-MAVERICK TX-DIMMIT TX-
942 PM CDT FRI JUL 20 2007

...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM CDT FOR DIMMIT...
MAVERICK AND ZAVALA COUNTIES...

THE FLASH FLOOD WARNING FOR MAVERICK AND ZAVALA AND COUNTIES WILL BE 
ALLOWED TO EXPIRE AS THE HEAVY RAINS HAVE DIMINISHED.  ADDITIONAL 
RAINFALL AMOUNTS OF ONE QUATER TO ONE HALF INCH CAN BE EXPECTED.  

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 4:28 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 20, 4:28 PM CDT, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
428 PM CDT FRI JUL 20 2007

.DISCUSSION...
HEAVY RAIN EVENT SHOWING HIGHEST TOTALS CLOSE TO WHERE MODEL QPF
LOCATIONS WERE PROJECTED FROM THE MORNING RUNS, BUT ROUGHLY 3
TIMES THE AMOUNTS. HIGHEST THREATS WILL AFFECT ALONG AND 40 MILES
EITHER SIDE OF I-10 N OF SAT AND I-37 S OF SAT WHERE UP TO 5
INCHES OF RAIN IS POSSIBLE. TRENDS ARE SLOWLY FALLING FOR THE
WIDESPREAD HEAVY RAIN PATTERN THAT TOOK AIM ON GUADALUPE, WILSON,
AND HAYES COUNTIES WHERE A THICK AREA OF STRATIFORM RAINS CONTINUE
TO PRODUCE RATES AROUND HALF AN INCH PER HOUR. EXPECT A GRADUAL
DECREASE THROUGH THE EVENING, BUT DO NOT FEEL THE AIR WILL BECOME
STABLE ENOUGH TO WARRANT A LOWERING OF OVERNIGHT POPS OR ANY
CHANGES TO THE WATCH AREA. FLOOD THREAT WILL TEMPORARILY AFFECT
FRIO COUNTY, BUT THE SANDY SOILS OVER THE WINTER GARDENS SHOULD BE
ABLE TO HANDLE 2-3 INCH RAINS. THUS FFA AREA AND VALID TIME SHOULD
HOLD FOR NOW. THE FORECAST FOR TOMORROW SHOWS CONTINUED HIGH POS
WITH EMPHASIS ON THE WESTERN COUNTIES, BUT THE RAINFALL POTENTIAL
MAY MODIFY BASED ON WHAT HAPPENS WITH THE CONVECTIVE ENVIRONMENT
TONIGHT. WITH THE MOST UNSTABLE AIR SHIFTING WITH THE COOL OUTFLOW
TOWARD THE RIO GRANDE, EXPECT A RAIN ENVIRONMENT MORE LIKE THAT OF
TUESDAY AND WEDNESDAY, WITH PWAT VALUES DROPPING BACK TO BELOW 2
INCHES, BUT STILL REMAINING ABOVE 1.8 INHCES.

MODELS SHOW AN INCREASED RIDGE INFLUENCE ALOFT FOR SUNDAY BUT THE
MID LEVEL SUPPORT CONTINUES TO SUPPORT MAINLY DAYTIME RAINS.
ADDITIONAL ENERGY FROM MID LEVEL COOLING AND NORTH WINDS ALOFT
SHOULD ENABLE MORE RAINS TO PERSIST INTO MUCH OF NEXT WEEK. THE
EXTENDED CONTINUES TO SHOW AN UNSETTLED PATTERN WITH MOST MODEL
DATA KEEPING THE UPPER RIDGE FORCED TO THE NORTH AND WEST OF
TEXAS. SINCE THERE REMAINS A GOOD CHANCE OF RAIN EACH DAY WITH
THIS PATTERN, THE EMPHASIS FALLS ON THE BEST CHANCE OF A DRY DAY,
AND THIS WOULD APPEAR TO BE TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              73  88  74  91  74 /  70  60  30  30  20
AUSTIN BERGSTROM INTL AIRPORT  73  87  72  91  70 /  70  60  30  30  20
DEL RIO INTL AIRPORT           74  87  75  93  75 /  70  90  50  20  20
SAN ANTONIO INTL AIRPORT       73  87  74  91  73 /  70  70  30  20  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR THE FOLLOWING ZONES:
ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...EDWARDS...FAYETTE...GILLESPIE...GONZALES...
GUADALUPE...HAYS...KARNES...KENDALL...KERR...KINNEY...LAVACA...
LEE...LLANO...MEDINA...REAL...TRAVIS...UVALDE...VAL VERDE...
WILLIAMSON...WILSON.

&&

18/04
Hazardous weather outlook, Jul 20, 4:01 AM CDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
401 AM CDT FRI JUL 20 2007

TXZ171>173-183>194-202>209-217>225-228-211115-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
401 AM CDT FRI JUL 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
OCCASIONAL RAIN WITH A CHANCE OF SHOWERS AND THUNDERSTORMS IS
EXPECTED TODAY THROUGH THE EVENING ACROSS SOUTH CENTRAL TEXAS
AND THE HILL COUNTRY. LOCALLY HEAVY RAIN IS POSSIBLE. THIS MAY
LEAD TO LOCALIZED FLOODING OF FLOOD PRONE AREAS.

.DAY TWO...SATURDAY...
A MOIST AIRMASS WILL REMAIN OVER SOUTH CENTRAL TEXAS. THIS WILL
LEAD TO A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS SOUTH
CENTRAL TEXAS SATURDAY. THESE STORMS WILL PRODUCE LOCALLY HEAVY
RAINFALL WHICH MAY CAUSE FLASH FLOODING.

.DAY THREE...SUNDAY...
THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS OVER THE
WEST PART OF SOUTH CENTRAL TEXAS TO A CHANCE OF SHOWERS AND
THUNDERSTORMS OVER THE EAST PART OF THE AREA. SOME LOCALLY HEAVY
RAIN IS POSSIBLE.

.DAYS FOUR THROUGH SEVEN...MONDAY THROUGH THURSDAY...
A FAIRLY WET JULY PATTERN WILL CONTINUE WITH A CHANCE OF MAINLY
DAYTIME TO EVENING SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 20, 12:43 PM CDT, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1243 PM CDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     HEAVY RAIN       10 NNW AUSTIN           30.44N 97.81W
07/20/2007  M0.00 INCH       TRAVIS             TX   CO-OP OBSERVER

            AGHT2 AUSTIN GREAT HILLS. 1.51 FROM 700 AM TO 830 AM.

0830 AM     HEAVY RAIN       8 NNW AUSTIN            30.41N 97.80W
07/20/2007  M0.00 INCH       TRAVIS             TX   UTILITY COMPANY

            LCRA GAUGE AT BULL CREEK AND LOOP 360. 1.68 FROM 700 AM
            TO 830 AM.

&&

DC
Local storm report, Jul 20, 1:46 PM CDT, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
146 PM CDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     HEAVY RAIN       NEW BRAUNFELS           29.70N 98.12W
07/20/2007  M0.00 INCH       COMAL              TX   ASOS

            5.71 INCHES MEASURED BY NEW BRAUNFELS ASOS SINCE 9 AM.

&&

DC
Local storm report, Jul 20, 3:45 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
345 PM CDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       8 S SEGUIN              29.46N 97.97W
07/20/2007  M0.00 INCH       GUADALUPE          TX   TRAINED SPOTTER

            5.10 INCHES SINCE 130 PM.

&&

DC
Local storm report, Jul 20, 3:54 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
354 PM CDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     HEAVY RAIN       10 E NEW BRAUNFELS      29.70N 97.95W
07/20/2007  M8.00 INCH       GUADALUPE          TX   TRAINED SPOTTER

            8.00 INCHES SINCE NOON AT HWY 46 AND BARBAROSA.

0350 PM     HEAVY RAIN       NEW BRAUNFELS           29.70N 98.12W
07/20/2007  M7.33 INCH       COMAL              TX   ASOS

            7.33 INCHES SINCE 900 AM.

&&

DC
Local storm report, Jul 20, 5:09 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
509 PM CDT FRI JUL 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      6 SE NEW BRAUNFELS      29.64N 98.05W
07/20/2007                   GUADALUPE          TX   NWS EMPLOYEE

            HWY 46 CLOSED BETWEEN NEW BRAUNFELS AND SEGUIN

0445 PM     FLASH FLOOD      6 N STOCKDALE           29.32N 97.96W
07/20/2007                   WILSON             TX   DEPT OF HIGHWAYS

            HWY 46 CLOSE FROM STOCKDALE NORTH TO CO. LINE

0507 PM     FLASH FLOOD      BULVERDE                29.74N 98.45W
07/20/2007                   COMAL              TX   DEPT OF HIGHWAYS

            FM 1863 CLOSED FOR HIGH WATER FROM BULVERDE EAST TO HWY
            46.

0507 PM     FLASH FLOOD      10 W CHRISTINE          28.79N 98.66W
07/20/2007                   ATASCOSA           TX   DEPT OF HIGHWAYS

            TX HWY 140 CLOSED TO HIGH WATER

&&

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 9:46 AM CDTFlash Flood WarningEWXTravis, Williamson3 hr
Jul 20, 11:48 AM CDTFlash Flood WatchEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more48 hr
Jul 20, 12:34 PM CDTFlash Flood WarningEWXBexar, Guadalupe, Hays, Karnes, Wilson3 hr
Jul 20, 12:34 PM CDTFlash Flood WarningEWXBexar, Comal, Guadalupe, Hays, Karnes, Wilson3 hr
Jul 20, 1:31 PM CDTFlash Flood WarningEWXAtascosa119 min
Jul 20, 1:53 PM CDTFlash Flood WarningEWXBlanco, Kendall97 min
Jul 20, 2:13 PM CDTRiver Flood WarningEWXComal, Guadalupe17 hr
Jul 20, 2:13 PM CDTRiver Flood WarningEWXComal, Guadalupe19 hr
Jul 20, 3:00 PM CDTRiver Flood WarningEWXGuadalupe23 hr
Jul 20, 3:17 PM CDTFlash Flood WarningEWXAtascosa, Bandera, Bexar, Blanco, Caldwell, Comal and 10 more4 hr
Jul 20, 4:51 PM CDTRiver Flood WarningEWXHays94 min
Jul 20, 5:42 PM CDTRiver Flood WarningEWXKarnes4 days
Jul 20, 6:43 PM CDTRiver Flood WarningEWXComal, Gonzales, Guadalupe27 hr
Jul 20, 6:57 PM CDTFlash Flood WarningEWXBexar, Comal, Guadalupe, Karnes, Wilson3 hr

Nearby

Flash Flood Warnings in Texas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.